advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Arkadelphia, Arkansas, USA:

My little girl has cerebral palsy and gastrostomy tube feedings. One night, when I went in to check on her, she was gagging so I picked her up and put her in bed with dad while I finished the laundry. when I came back down to my room, dad was out of bed in the hallway with her because he could not wake her up. She was cold and clammy and very weak. We rushed to the hospital. They said that she was a little low on her fluids, so they started an IV. Her respiratory rate was were 8 and heart rate was 180. They put on oxygen and took blood work. Her blood sugar was 300 mg/dl [16.7 mmol/L]. We have no idea what got it that high. After two hours, she finally woke up and was back to her old self. Her blood sugar went back down on its own. They still don't know what happened. She is home now and back to her happy, jolly self. Yesterday, her blood sugars were 79 mg/dl [4.4 mmol/L], 138 mg/dl [7.7 mmol/l], and 78 mg/dl [4.3 mmol/L].

Can she have diabetes? Will her blood sugar go back to 78 mg/dl [4.3 mmol/L] without insulin? I know they used insulin on her in the neonatal intensive care unit. She was 1 pound 10 ounces at birth.

Answer:

I do not think that your little girl has diabetes. I imagine that the high blood sugar of 300mg/dl (16.7mmol) was likely due to the stress of whatever event made her lose consciousness. All the other blood sugars at the time were within normal limits.

Just what happened? I really can't tell, but I wonder if the gastric tube came out or got misplaced into the trachea or if she somehow aspirated through it.

DOB

DTQ-20000729205704
Original posting 25 Sep 2000
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.